Alert archive / North Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 11, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at Aug 26, 1998, 5:45 PM EDT for Beaufort County, Pitt County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 26, 1998, 5:45 PM EDT (21:45 UTC)
- Expired
- Aug 26, 1998, 9:45 PM EDT
- In force
- 4 hr
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
Counties Beaufort County, NC, Pitt County, NC
The radar
The Morehead City radar (KMHX), 88 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 356 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 262143 FFWMHX NCC013-147-270145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 545 PM EDT WED AUG 26 1998 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * FLASH FLOOD WARNING FOR... BEAUFORT COUNTY PITT COUNTY * UNTIL 945 PM EDT * AT 545 PM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN SQUALLS OF TORRENTIAL RAINS ASSOCIATED WITH HURRICANE BONNIE... MOVING NW AT 50 MPH. * DOPPLER RADAR INDICATES TWO HOUR RAINFALL IN EXCESS OF 21/2 INCHES WITH ADDITIONAL AMOUNTS OF 2-3 INCHES POSSIBLE BY 10 PM. THIS WILL PRODUCE WIDESPREAD URBAN AND POOR DRAINAGE FLOODING. IF YOU ARE IN THESE AREAS... MOVE TO HIGHER GROUND. DO NOT DRIVE THROUGH WATER COVERING THE ROAD. JME/RVT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 2:40 PM EDT, 3 hours 5 minutes earlier.
Area forecast discussion, Aug 26, 2:40 PM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
240 PM EDT WED AUG 26 1998
RDU: LOWS TONIGHT MID TO UPPER 70S. CATAGORICAL POPS TONIGHT WITH
HIGHEST POS THU NE. SHOULD SEE IMPROVMENT WHEN BONNIE MOVES EAST OF
AREA BUT THIS COULD TAKE LONGER THAN CURRENT FCST...ESP IF LATEST
ETA IS IN THE BALLPARK.
CWF: WILL AWAIT LATEST ADVY BUT WILL HOLD ONTO HURRICANE FORCE WINDS
LONGER TONIGHT WITH SLOW MOVEMENT OF STORM. THINK POST STORM SWELLS
WILL KEEP SCA CONDITIONS GOING THROUGH FRI.
DISC: OBVIOUSLY FCST WILL BE TIED TO OFFICIAL NHC TRACK. STARTING
TO GET SUSTAINED TROPICAL STORM FORCE WINDS ALONG THE COAST S OF HAT
WITH OCCASIONAL GUSTS IN SQUALLS TO HURRICANE FORCE. THINK AREA S
OF KINSTON TO HAT LINE WILL SEE HURRICANE FORCE WINDS DEVELOPING
AROUND/BY 00Z WITH A SLOW DECREASE AFTER MIDNIGHT. ONCE EYE
COMPLETELY MAKES LANDFALL FOCUS WILL SHIFT FROM WIND DAMAGE TO FLOOD
PROBLEMS. LATEST ETA HAS ME CONCERNED ABOUT POSSIBLE MAJOR FLOODING
WITH STALLED OUT TROPICAL SYSTEM. NOT SURE TROF WILL KICK OUT STORM
AS ADVERTISED AS CURRENT NNW TRACK MAY BE DUE TO MOMENTUM. LOTS TO
CONSIDER.
.MHX...HURRICANE WARNING COAST AND SOUNDS.
FF WATCH
INLAND HIGH WIND WARNING COASTAL PLAINS.
ELARDOThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 4:58 PM EDT | Tornado Warning | MHX | Onslow | 32 min |
| Aug 26, 5:07 PM EDT | Tornado Warning | MHX | Hyde, Tyrrell | 48 min |
| Aug 26, 5:18 PM EDT | Tornado Warning | MHX | Jones | 47 min |
Nearby
Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.